Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Gromov-Witten invariants of jumping curves

Author: Izzet Coskun
Journal: Trans. Amer. Math. Soc. 360 (2008), 989-1004
MSC (2000): Primary 14F05, 14J60, 14N10, 14N35
Published electronically: May 11, 2007
MathSciNet review: 2346480
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a vector bundle $ E$ on a smooth projective variety $ X$, we can define subschemes of the Kontsevich moduli space of genus-zero stable maps $ M_{0,0}(X, \beta)$ parameterizing maps $ f: \mathbb{P}^1 \rightarrow X$ such that the Grothendieck decomposition of $ f^*E$ has a specified splitting type. In this paper, using a ``compactification'' of this locus, we define Gromov-Witten invariants of jumping curves associated to the bundle $ E$. We compute these invariants for the tautological bundle of Grassmannians and the Horrocks-Mumford bundle on $ \mathbb{P}^4$. Our construction is a generalization of jumping lines for vector bundles on $ \mathbb{P}^n$. Since for the tautological bundle of the Grassmannians the invariants are enumerative, we resolve the classical problem of computing the characteristic numbers of unbalanced scrolls.

References [Enhancements On Off] (What's this?)

  • [BHM] W. Barth, K. Hulek, and R. Moore.
    Shioda's modular surface $ S(5)$ and the Horrocks-Mumford bundle.
    In Vector bundles on algebraic varieties (Bombay, 1984), pages 35-106. Tata Inst. Fund. Res., Bombay, 1987.
  • [BKT] A. S. Buch, A. Kresch, and H. Tamvakis.
    Gromov-Witten invariants on Grassmannians.
    J. Amer. Math. Soc. 16(2003), 901-915. MR 1992829 (2004h:14060)
  • [Ci] I. Ciocan-Fontanine.
    On quantum cohomology rings of partial flag varieties.
    Duke Math. J. 98(1999), 485-524. MR 1695799 (2000d:14058)
  • [C1] I. Coskun.
    Degenerations of surface scrolls and the Gromov-Witten invariants of Grassmannians.
    J. Algebraic Geom. 15(2006), 223-284. MR 2199064 (2006m:14073)
  • [C2] I. Coskun.
    A Littlewood-Richardson rule for two-step flag varieties.
  • [DS] W. Decker and F.-O. Schreyer.
    On the uniqueness of the Horrocks-Mumford bundle.
    Math. Ann. 273(1986), 415-443. MR 824431 (87d:14009)
  • [DiFI] P. Di Francesco and C. Itzykson.
    Quantum intersection rings.
    In The moduli space of curves (Texel Island, 1994), volume 129 of Progr. Math., pages 81-148. Birkhäuser Boston, Boston, MA, 1995. MR 1363054 (96k:14041a)
  • [EH] D. Eisenbud and J. Harris.
    On varieties of minimal degree (a centennial account).
    In Algebraic geometry, Bowdoin, 1985 (Brunswick, Maine, 1985), volume 46 of Proc. Sympos. Pure Math., pages 3-13. Amer. Math. Soc., Providence, RI, 1987. MR 927946 (89f:14042)
  • [FP] W. Fulton and R. Pandharipande.
    Notes on stable maps and quantum cohomology.
    In Algebraic geometry--Santa Cruz 1995, volume 62 Part 2 of Proc. Sympos. Pure Math., pages 45-96. Amer. Math. Soc., 1997. MR 1492534 (98m:14025)
  • [GH] P. Griffiths and J. Harris.
    Principles of Algebraic Geometry.
    Wiley Interscience, 1978. MR 507725 (80b:14001)
  • [H] J. Harris.
    A bound on the geometric genus of projective varieties.
    Thesis, Harvard University (1978).
  • [HM] G. Horrocks and D. Mumford.
    A rank $ 2$ vector bundle on $ {\bf P}\sp{4}$ with $ 15,000$ symmetries.
    Topology 12(1973), 63-81. MR 0382279 (52:3164)
  • [Hu] K. Hulek.
    The Horrocks-Mumford bundle.
    In Vector bundles in algebraic geometry (Durham, 1993), volume 208 of London Math. Soc. Lecture Note Ser., pages 139-177. Cambridge Univ. Press, Cambridge, 1995. MR 1338416 (96g:14034)
  • [KP] B. Kim and R. Pandharipande.
    The connectedness of the moduli space of maps to homogeneous spaces.
    In Symplectic geometry and mirror symmetry (Seoul, 2000), pages 187-201. World Sci. Publishing, River Edge, NJ, 2001. MR 1882330 (2002k:14021)
  • [Kr] A. Kresch.
    FARSTA, computer program. Available at$ \sim$kresch/co/farsta.html.
  • [LVX] D. Levcovitz, I. Vainsencher, and F. Xavier.
    Enumeration of cones over cubic scrolls.
    To appear in Israel J. Math.
  • [Man] M. Manaresi.
    On the jumping conics of a semistable rank two vector bundle on $ {\bf P}\sp 2$.
    Manuscripta Math. 69(1990), 133-151. MR 1072985 (92b:14023)
  • [OSS] C. Okonek, M. Schneider, and H. Spindler.
    Vector bundles on complex projective spaces, volume 3 of Progress in Mathematics.
    Birkhäuser Boston, Mass., 1980. MR 561910 (81b:14001)
  • [Ran] Z. Ran.
    The degree of the divisor of jumping rational curves.
    Q. J. Math. 52(2001), 367-383. MR 1865907 (2002j:14009)
  • [VX] I. Vainsencher and F. Xavier.
    A compactification of the space of twisted cubics.
    Math. Scand. 91(2002), 221-243. MR 1931571 (2003j:14073)
  • [V] R. Vakil.
    The enumerative geometry of rational and elliptic curves in projective space.
    J. Reine Angew. Math. 529(2000), 101-153. MR 1799935 (2001j:14072)
  • [Vit] A Vitter.
    Restricting semistable bundles on the projective plane to conics.
    Manuscripta Math. 114(2004), 361-383. MR 2076453 (2005e:14066)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14F05, 14J60, 14N10, 14N35

Retrieve articles in all journals with MSC (2000): 14F05, 14J60, 14N10, 14N35

Additional Information

Izzet Coskun
Affiliation: Mathematics Department, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139

Received by editor(s): May 14, 2005
Received by editor(s) in revised form: February 1, 2006
Published electronically: May 11, 2007
Dedicated: A la memoire de Grandmaman Regine
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society